Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 77, NWS Midland/Odessa, TX

September 20, 2008Presidio County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Sep 20, 2008, 2:24 AM CDT for Presidio County, Texas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 20, 2008, 2:24 AM CDT (07:24 UTC)
Expired
Sep 20, 2008, 8:30 AM CDT
In force
6 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
Unknown

County Presidio County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 7.4 hours before the alert went out and 329 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2008-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2008-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2243 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 200724
FFWMAF
TXC377-201330-
/O.NEW.KMAF.FF.W.0077.080920T0724Z-080920T1330Z/
/00000.U.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
224 AM CDT SAT SEP 20 2008

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR THE RIO GRANDE BELOW THE RIO CONCHOS IN...
  PRESIDIO COUNTY IN WEST TEXAS.

* UNTIL 830 AM CDT

* AT 223 AM CDT...EXTREMELY HIGH FLOWS ACROSS THE RIO GRANDE         
  CONTINUE AS A RESULT OF RELEASES OUT OF LUIS LEON RESERVOIR.       
  THESE RELEASES ARE EXPECTED TO CONTINUE FOR THE NEXT FEW DAYS      
  WHICH WILL KEEP RIVER LEVELS ELEVATED. DUE TO THE HIGH VOLUME OF  
  WATER PASSING THROUGH THE LEVEE SYSTEM...THERE IS A POSSIBILITY OF 
  LEVEE FAILURE WITHOUT WARNING. INDIVIDUALS IN THE PRESIDIO AND    
  REDFORD AREAS...NEED TO CONTINUE MONITORING RIVER CONDITIONS FOR   
  POTENTIAL FAILURE AND BE PREPARED TO MOVE TO HIGHER GROUND         
  IMMEDIATELY.

* THE NEAREST DOWNSTREAM TOWN IS PRESIDIO...LOCATED ALONG THE LEVEES.
  THE COMMUNITY OF REDFORD IS APPROXIMATELY 16 MILES DOWNSTREAM OF
  THE LEVEE SYSTEM AND IS ALSO IN IMMINENT DANGER. IF YOU ARE IN THE
  LOW LYING AREAS NEAR OR BELOW THE LEVEES YOU SHOULD MOVE TO HIGHER
  GROUND IMMEDIATELY.

FOLLOW EVACUATION INSTRUCTIONS PROVIDED BY YOUR LOCAL EMERGENCY
OFFICIALS. DO NOT ATTEMPT TO DRIVE ACROSS FLOODED ROADWAYS. 

LAT...LON 2940 10418 2943 10419 2944 10421 2950 10425
      2952 10436 2957 10442 2967 10431 2948 10405
      2938 10415

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 20, 12:28 AM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, Sep 20, 12:28 AM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1228 AM CDT SAT SEP 20 2008

.DISCUSSION...
06Z AVIATION FORECAST DETAILS PROVIDED BELOW.

&&

.AVIATION...
VFR CONDITIONS ARE EXPECTED ACROSS ALL LOCAL TERMINALS FOR THE
NEXT 24 HOURS. LIGHT WINDS ARE EXPECTED THROUGH THE REST OF
TONIGHT AS A WEAK SURFACE RIDGE OF HIGH PRESSURE REMAINS IN PLACE
ACROSS THE REGION. SOME MID AND HIGH LEVEL CLOUDINESS WILL
CONTINUE TO MOVE ACROSS THE AREA THROUGH SATURDAY AFTERNOON. ANY
ISOLATED THUNDERSTORM DEVELOPMENT SHOULD REMAIN WEST OF ALL
TERMINALS SATURDAY AFTERNOON AND EVENING.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FLASH FLOOD WATCH UNTIL 7 AM CDT THIS MORNING FOR THE FOLLOWING
     ZONES... PRESIDIO VALLEY.

&&

21
Hazardous weather outlook, Sep 19, 12:43 PM CDT, 13 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1243 PM CDT FRI SEP 19 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-201745-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1243 PM CDT FRI SEP 19 2008 /1143 AM MDT FRI SEP 19 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

FLOODING ALONG THE RIO GRANDE RIVER CONTINUES FROM PRESIDIO TO
JOHNSON RANCH DUE TO WATER RELEASES FROM LUIS LEON RESERVOIR IN
MEXICO. SOME LOCATIONS ALONG THE RIVER REMAIN ABOVE RECORD FLOOD
STAGE...WITH LEVELS EXPECTED TO REMAIN NEARLY STEADY INTO EARLY
NEXT WEEK. HIGHWAY 170 REMAINS CLOSED TO TRAFFIC AND THERE ARE
LIKELY OTHER COUNTY ROADS THAT ARE IMPASSABLE. TRAVELERS IN THIS
AREA ARE ADVISED TO USE CAUTION AND AVOID LOCATIONS WHERE WATER
MAY BE OVER THE ROADWAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

RIVER FLOODING ALONG THE RIO GRANDE IS EXPECTED TO CONTINUE INTO
EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 8:29 AM CDTFlash Flood WarningMAFPresidio6 hr
Sep 20, 2:29 PM CDTFlash Flood WarningMAFPresidio6 hr

Nearby

Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.